Heavy Rain, Crawford
- When
- April 13, 11:15 AM CST to April 14, 12:35 AM CST
- Where
- Crawford County, 1.01 mi E of Prairie du Chien
- Reported by
- COOP Observer
- Coordinates
- 43.050, -91.130
In Prairie du Chien, 2.32 inches of rain fell.
Thunderstorms with locally heavy rain, moved across portions of southwest Wisconsin for the second day in a row on April 13th. 5 inches fell on the 13th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Thunderstorms with locally heavy rain, moved across portions of southwest Wisconsin for the second day in a row on April 13th. After receiving 1 to 3 inches of rain on the 12th, another 1.5 to 2.5 inches fell on the 13th. This was enough to produce some minor mudslides across the extreme southern portions of Crawford and Richland Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 13, 5:48 AM CST, 5 hours 27 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
648 AM CDT SUN APR 13 2014
.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 353 AM CDT SUN APR 13 2014
MAIN FORECAST CONCERN IS WITH THE PRECIPITATION CHANCES THROUGH
TONIGHT AND THE POSSIBILITY OF FLOODING.
LOCAL AND REGIONAL RADARS SHOW THE ONGOING CONVECTION IS MAKING
GOOD NORTHEASTWARD PROGRESS AND EXPECT THAT MOST OF IT WILL HAVE
CLEARED OUT OF THE AREA BY 12Z. ATTENTION THEN TURNS TO THE
SOUTHWEST AND THE SHORT WAVE TROUGHS MOVING ACROSS NEBRASKA AND
KANSAS. THE 13.00Z MODELS HAVE REMAINED CONSISTENT IN BRINGING
THESE WAVES ACROSS THE AREA TODAY AND TONIGHT. THE NEXT ROUND OF
CONVECTION APPEARS TO BE FIRING ACROSS SOUTHWEST IOWA AHEAD OF THE
LEAD SHORT WAVE TROUGH. GOOD FORCING WILL OCCUR ACROSS THE REGION
WITH THESE WAVES AS THEY PRODUCE WEAK TO MODERATE PV ADVECTION IN
THE 500-300 MB LAYER. THE POTENTIAL FOR A COUPLE JET STRUCTURE
STILL EXISTS BETWEEN THE NORTHERN STREAM JET OVER LAKE SUPERIOR
AND THE JET CORE COMING NORTHEAST WITH THE SHORT WAVE TROUGHS TO
PROVIDE SOME ADDITIONAL LIFT TO THE SYSTEM.
IN THE LOW LEVELS...THE SURFACE FRONT EXTENDS FROM SOUTHWEST IOWA
INTO SOUTHEAST WISCONSIN AND IS NOT EXPECTED TO MAKE ANY EASTWARD
PROGRESS UNTIL AN AREA OF LOW PRESSURE MOVES ALONG THE FRONT THIS
EVENING WITH THE SECOND SHORT WAVE TROUGH. MODERATE TO AT TIMES
STRONG FRONTOGENESIS WILL OCCUR ALONG THE FRONT TODAY IN THE
1000-500 MB LAYER. THE WARM AIR ADVECTION AHEAD OF THE SURFACE LOW
WILL RESULT IN 4 TO 6 UBAR/S OF UP GLIDE INTO AND OVER THE FRONT
ON THE 295K ISENTROPIC SURFACE. THE 13.00Z NAM INDICATES THE BEST
CAPE WILL REMAIN SOUTHEAST OF THE FRONT SO WILL CONTINUE TO ONLY
INCLUDE A SMALL CHANCE OF THUNDER ACROSS THE SOUTHEAST AREAS. WITH
ALL THE FORCING...EXPECT TO SEE WIDESPREAD RAINS MOVE BACK INTO
THE AREA DURING THE AFTERNOON. THE 13.00Z HI-RES ARW LOOKS TO HAVE
A GOOD HANDLE ON THE ONGOING CONVECTION AND STARTS TO BRING THE
ACTIVITY CURRENTLY OVER SOUTHWEST IOWA BACK INTO THE SOUTHERN
PARTS OF THE AREA AROUND 15Z AND THEN TO ABOUT THE IOWA/MINNESOTA
BORDER BY 18Z. THE BEST CHANCE FOR RAIN DURING THE AFTERNOON AND
EVENING WILL THEN BE ACROSS NORTHEAST IOWA INTO CENTRAL WISCONSIN.
BASED ON THIS...WILL START THE MORNING WITH JUST A VERY SMALL
CHANCE ACROSS THE FAR SOUTH AND THE SPREAD THE CHANCES NORTH TO
ABOUT INTERSTATE 90 BY 18Z WITH 80 PERCENT OR HIGHER ALONG AND
SOUTH OF THE IOWA/MINNESOTA BORDER. FOR THE AFTERNOON INTO THE
EVENING...WILL THEN CARRY 80 TO 100 PERCENT CHANCES ACROSS
NORTHEAST IOWA INTO CENTRAL WISCONSIN TAPERING OFF TO JUST A 20 TO
40 PERCENT CHANCE ACROSS THE THE NORTHERN SECTIONS.
OVERNIGHT...THE PRECIPITATION WILL END ACROSS THE WESTERN SECTIONS
AND TAPERING DOWN TO ABOUT A 60 PERCENT CHANCE OVER THE EAST WITH
ALL THE PRECIPITATION THEN ENDING MONDAY MORNING. STILL LOOKS TO
BE ENOUGH COLD AIR ON THE BACK SIDE OF THIS SYSTEM FOR A CHANGE
OVER TO SOME LIGHT SNOW WITH ANY ACCUMULATIONS ACROSS THE EAST
STAYING UNDER A HALF INCH.
TEMPERATURES WILL BE WELL BELOW NORMAL BEHIND THIS SYSTEM AND
LOWERED THE HIGHS FOR MONDAY INTO THE 30S FOR MOST AREAS AND THEN
SLIGHTLY WARMER FOR TUESDAY WITH HIGHS RANGING FROM THE MIDDLE 30S
TO THE MIDDLE 40S.
.LONG TERM...(TUESDAY NIGHT THROUGH SATURDAY)
ISSUED AT 353 AM CDT SUN APR 13 2014
WITH ALL THE ONGOING WEATHER CONCERNS IN THE SHORT TERM...DID NOT
DEVIATE FROM THE MODEL CONSENSUS GRIDS. APPEARS THE MODELS
CONTINUE TO SHOW A SYSTEM COMING FOR THE MIDDLE OF THE WEEK WITH
THE FRONT REMAINING NEARLY STATIONARY OVER THE REGION TO KEEP THE
PRECIPITATION CHANCES GOING THROUGH THE REMAINDER OF THE PERIOD.
TEMPERATURES WILL REMAIN BELOW NORMAL RESULTING IN THE CHANCE FOR
RAIN DURING THE DAY AND SNOW AT NIGHT.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 648 AM CDT SUN APR 13 2014
PLAN ON REDEVELOPMENT OF SHRA TODAY AS ANOTHER WAVE OF LOW
PRESSURE MOVES ALONG A STALLED FRONTAL BOUNDARY DRAPED ACROSS
NORTHERN IL INTO CENTRAL IA. MEANWHILE...HAVE TO CONTEND WITH SOME
LIFR CONDITIONS AT KRST THIS MORNING THROUGH 14Z. PLAN ON IFR/LOW
MVFR CONDITIONS TO PREVAIL BEFORE THE SHRA ACTIVITY MOVES IN BY
18Z...THEN MVFR VIS/CLOUDS WITH THE SHRA THROUGH EARLY THIS
EVENING. AS COLDER AIR FILTERS INTO THE REGION TONIGHT...LOOK FOR
THE RAIN TO BECOME MIXED WITH OR CHANCE TO SNOW AT TIMES AFTER 02Z
WITH CIGS BECOMING IFR. IT APPEARS THAT THE PRECIPITATION SHOULD
EXIT EAST OF THE AREAS BY 07Z AT KRST AND BY 09Z AT KLSE...WITH
IFR CONDITIONS BECOMING VFR. OTHERWISE...RATHER GUSTY NORTH WINDS
WILL BE SEEN AT BOTH KRST/KLSE THROUGH TONIGHT.
&&
.HYDROLOGY...
ISSUED AT 353 AM CDT SUN APR 13 2014
WILL ISSUE A FLOOD WATCH FOR A SMALL PORTION OF NORTHEAST IOWA
INTO CENTRAL WISCONSIN. BEST ESTIMATES ARE THAT THIS AREA RECEIVED
ANY WHERE FROM 1 TO 3 INCHES OF RAIN SATURDAY AND SATURDAY NIGHT.
CURRENT EXPECTATIONS ARE THAT ANOTHER 1 TO 2 INCHES OF RAIN ARE
POSSIBLE THROUGH THIS EVENING AND CONCERNED THAT THIS COULD PUSH
SOME OF THE SMALLER STREAMS OUT OF THEIR BANKS. MODELS INDICATE
PRECIPITABLE WATERS WILL BE ON THE ORDER OF 1 TO 1.25 INCHES NEAR
THE STALLED FRONT TODAY AND THE 13.03Z SREF HAS VERY HIGH
PROBABILITIES OF RAINFALL AMOUNTS EXCEEDED A HALF INCH IN 6 HOURS
ACROSS NORTHEAST IOWA INTO CENTRAL WISCONSIN STARTING LATE THIS
AFTERNOON AND CONTINUING THROUGH THE EVENING.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...FLOOD WATCH FROM 1 PM CDT THIS AFTERNOON THROUGH LATE TONIGHT
FOR WIZ043-044-053>055-061.
MN...NONE.
IA...FLOOD WATCH FROM 1 PM CDT THIS AFTERNOON THROUGH LATE TONIGHT
FOR IAZ030.
&&
SHORT TERM...04
LONG TERM...04
AVIATION...DAS
HYDROLOGY...04HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 547 AM CDT SUN APR 13 2014 IAZ030-WIZ043-044-053>055-061-141100- CLAYTON-JUNEAU-ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT- 547 AM CDT SUN APR 13 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF NORTHEAST IOWA...AND PORTIONS OF SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A FLOOD WATCH IS IN EFFECT THIS AFTERNOON INTO LATE TONIGHT. SHOWERS AND THUNDERSTORMS WILL REDEVELOP MAINLY THIS AFTERNOON AND LAST INTO TONIGHT. 1 TO 2 INCHES OF RAINFALL IS EXPECTED ON TOP OF THE HEAVY RAINFALL THAT FELL ACROSS PORTIONS OF THE AREA OVER THE LAST 24 HOURS. ANY ADDITIONAL HEAVY RAINFALL COULD LEAD TO SOME FLOODING ISSUES ALONG WITH THE POSSIBILITY OF SOME MUDSLIDES AS WELL. LIGHTNING AND SMALL HAIL WILL ALSO LIKELY ACCOMPANY ANY OF THE THUNDERSTORMS. THOSE LIVING IN LOW LYING AREAS OR ALONG ANY STREAMS OR CREEKS SHOULD BE PREPARED TO SEEK HIGHER GROUND IF FLOODING OCCURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...ANY RAINFALL OR REPORTS OF FLOODING WOULD BE APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. IAZ008>011-018-019-029-MNZ079-086>088-094>096-WIZ017-029-032>034- 041-042-141100- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-TAYLOR-CLARK- BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE- 547 AM CDT SUN APR 13 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. DAS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
735 AM CDT SUN APR 13 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 AM HEAVY RAIN 6 NE CASTLE ROCK 43.10N 90.44W
04/13/2014 M2.95 INCH GRANT WI PUBLIC
HEAVY RAIN DURATION 24 HOURS OBSERVER
LOCATION MUSCODA 6S
0700 AM HEAVY RAIN 1 WSW HILLSBORO 43.65N 90.35W
04/13/2014 M2.56 INCH VERNON WI COOP OBSERVER
COOP OBSERVER STATION HILLSBORO WSW /HBOW3/
HEAVY RAIN DURATION 24 HOURS
0700 AM HEAVY RAIN 1 SW MONONA 43.04N 91.40W
04/13/2014 M2.21 INCH CLAYTON IA COOP OBSERVER
COOP OBSERVER STATION MONONA WWTP /MNOI4/
HEAVY RAIN DURATION 24 HOURS
0700 AM HEAVY RAIN LA FARGE 43.57N 90.64W
04/13/2014 M2.20 INCH VERNON WI COOP OBSERVER
COOP OBSERVER STATION LA FARGE /LAFW3/ HEAVY
RAIN DURATION 24 HOURS
0545 AM HEAVY RAIN STEUBEN 43.18N 90.86W
04/13/2014 M2.01 INCH CRAWFORD WI MESONET
MESONET STATION STEUBEN /STEW3/ HEAVY RAIN
DURATION 24 HOURS
0600 AM HEAVY RAIN 4 SE DAKOTA 43.87N 91.31W
04/13/2014 M1.76 INCH WINONA MN COOP OBSERVER
COOP OBSERVER STATION LA CRESCENT DAM 7
/LCRM5/ HEAVY RAIN DURATION 24 HOURS
0653 AM HEAVY RAIN 1 N FRENCH ISLAND 43.88N 91.26W
04/13/2014 M1.75 INCH LA CROSSE WI ASOS
ASOS STATION LA CROSSE REGIONAL AIRPORT
/LSE/ HEAVY RAIN DURATION 24 HOURS
0643 AM HEAVY RAIN 3 SSE STEUBEN 43.13N 90.84W
04/13/2014 M1.73 INCH CRAWFORD WI COOP OBSERVER
COOP OBSERVER STATION STEUBEN 4SE /SBNW3/
HEAVY RAIN DURATION 24 HOURS
0655 AM HEAVY RAIN 2 SSE PRAIRIE DU CHIEN 43.02N 91.12W
04/13/2014 M1.70 INCH CRAWFORD WI AWOS
AWOS STATION PRAIRIE DU CHIEN AIRPORT /PDC/
HEAVY RAIN DURATION 24 HOURS
0545 AM HEAVY RAIN 5 WSW WAUKON JCT 43.11N 91.26W
04/13/2014 M1.68 INCH ALLAMAKEE IA MESONET
MESONET STATION 4 ENE WATSON /YRII4/ HEAVY
RAIN DURATION 24 HOURS
0703 AM HEAVY RAIN 1 ENE BOSCOBEL 43.15N 90.68W
04/13/2014 M1.55 INCH GRANT WI MESONET
MESONET STATION 1 ENE BOSCOBEL /BBLW3/ HEAVY
RAIN DURATION 24 HOURS
0600 AM HEAVY RAIN 1 ESE GUTTENBERG 42.78N 91.10W
04/13/2014 M1.50 INCH CLAYTON IA COOP OBSERVER
COOP OBSERVER STATION GUTTENBERG DAM 10
/GTTI4/ HEAVY RAIN DURATION 24 HOURS
&&
NWS LA CROSSE WI
IRIS SYSTEMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 833 AM CDT SUN APR 13 2014 IAZ008>011-018-019-029-030-MNZ086>088-094>096-WIZ041>044-053>055- 061-131545- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-LA CROSSE- MONROE-JUNEAU-ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT- INCLUDING THE CITIES OF...DECORAH...WAUKON...CHARLES CITY... OELWEIN...ROCHESTER...WINONA...AUSTIN...LA CROSSE... SPARTA/TOMAH...MAUSTON...VIROQUA...PRAIRIE DU CHIEN... RICHLAND CENTER...PLATTEVILLE 833 AM CDT SUN APR 13 2014 ...AREAS OF DENSE FOG THROUGH MID MORNING... AREAS OF DENSE FOG WILL PERSIST ACROSS PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA AND WESTERN WISCONSIN THROUGH MID MORNING. THE THICKER FOG WILL BE MORE COMMON OVER THE HIGHER TERRAIN AREAS AND RIDGE TOPS...WITH VISIBILITIES OFTEN 1/2 MILE OR LESS. IF TRAVELING THROUGH 10 AM...BE PREPARED FOR CHANGING AND REDUCED VISIBILITIES. SLOW DOWN AND ALLOW SOME EXTRA TIME TO REACH YOUR DESTINATION. RRS
The national radar mosaic for the moment the first event began.
3 heavy rain, 3 flood. Local standard time, as filed.
In Prairie du Chien, 2.32 inches of rain fell.
North of Richland Center, 2.45 inches of rain fell.
Near Boscobel, 2.26 inches of rain fell.
A minor mudslide occurred in the southern part of Richland County at the intersection of State Highways 80 and 193.
Minor mudslides occurred across the extreme southern part of Crawford County north of Boscobel.
Heavy rains pushed the Kickapoo River out of its banks in Viola. The river crested around a half foot above the flood stage at 14.6 feet.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 510896, 510897, 510895, 510891, 510892, 511105.